Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 3, NWS San Francisco Bay Area, CA

January 25, 2008Marin County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Jan 25, 2008, 7:46 PM PST for Marin County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 25, 2008, 7:46 PM PST (03:46 UTC)
Expired
Jan 25, 2008, 10:45 PM PST
In force
3 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Marin County, CA

The radar

The Sacramento radar (KDAX), 99 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 3.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2008-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2008-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KMTR 260354
FFWMTR
CAC041-260645-
/O.NEW.KMTR.FF.W.0003.080126T0346Z-080126T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
746 PM PST FRI JAN 25 2008

THE NATIONAL WEATHER SERVICE IN MONTEREY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN MARIN COUNTY IN WESTERN CALIFORNIA...  
  THIS INCLUDES THE CITIES OF FAIRFAX...SAN ANSELMO AND ROSS...

* UNTIL 1045 PM PST

* AT 745 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  AN AREA OF MODERATE TO LOCALLY HEAVY RAIN ACROSS MARIN COUNTY.
  RADAR ALSO INDICATED THAT MODERATE TO LOCALLY HEAVY RAIN
  WILL CONTINUE OVER THE NEXT ONE TO TWO HOURS. THE CORTE MADERA     
  CREEK AT ROSS HAS REACHED BANKFUL AND IS CONTINUING TO RISE. IN    
  ADDITION...MARIN COUNTY FLOOD CONTROL REPORTS FLOODING IN THE      
  STREETS OF DOWNTOWN SAN ANSELMO.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN        
  ANSELMO...FAIRFAX..AND ROSS.

RUNOFF FROM HEAVY RAINFALL WILL CAUSE LOCALIZED FLOODING OF SMALL
CREEKS AS WELL AS ROADWAYS...UNDERPASSES AND OTHER LOW LYING SPOTS.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATER OR WATER OF UNKNOWN
DEPTH. TURN AROUND...DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT CAN BE DIFFICULT TO RECOGNIZE
FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING HAS BEEN REPORTED OR IS
IMMINENT. IF YOU ARE IN THE WARNING AREA TAKE NECESSARY PRECAUTIONS
IMMEDIATELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3802 12264 3807 12249 3782 12246 3788 12265
TIME...MOT...LOC 0346Z 180DEG 0KT 3791 12253

$$

DYKEMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 25, 5:40 PM PST, 2 hours 6 minutes earlier.

Area forecast discussion, Jan 25, 5:40 PM PST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
540 PM PST FRI JAN 25 2008

AVIATION UPDATE

.DISCUSSION...MAIN HEAVY RAIN BAND HAS NOW SET UP ALONG THE COAST
FROM ABOUT SANTA CRUZ NORTHWARD INTO THE NORTH BAY. URBAN AND SMALL
STREAM FLOOD ADVISORY IS CURRENTLY IN EFFECT FOR PORTIONS OF SONOMA
AND NAPA COUNTIES THROUGH THE EVENING COMMUTE HOURS WITH LOCAL URBAN
FLOODING BEING REPORTED. RAIN RATES OF GREATER THAN 1/2 INCH PER HOUR
BEING REPORTED. WILL HAVE TO MONITOR THE FLOODING POTENTIAL THROUGH
THE EVENING HOURS AS IT CONTINUES TO TRAIN ONSHORE OVER THE SANTA
CRUZ MOUNTAINS...THE BAY AREA AND THE NORTH BAY. THE MAIN PROBLEM IS
THE FRONTAL BOUNDARY IS NEARLY STATIONARY OR VERY SLOW MOVING. EVEN
THOUGH RAIN RATES ARE NOT OFF THE CHARTS...THE RAIN THAT SETS UP OVER
SPECIFIC AREAS IS NOT MOVING TOO QUICKLY. AS OF RIGHT NOW THE FLOOD
WATCH IS ONLY UP FOR THE SANTA CRUZ MOUNTAINS AND MOST OF MONTEREY
COUNTY.

THE HEAVIEST RAIN IS EXPECTED FROM NOW THROUGH THE OVERNIGHT HOURS
AS THE BOUNDARY NEARLY STALLS OVER THE REGION. THE FRONT WILL THEN
PULL BACK WESTWARD BY SATURDAY MORNING AS THE MAIN LOW DEEPENS IN
RESPONSE TO STRONG JET ENERGY ON THE BACKSIDE OF THE TROUGH. THE
GRIDS DONT SHOW IT TOO WELL BUT IT NOW LOOKS LIKE MUCH OF SATURDAY
WILL SEE VERY LITTLE RAIN FROM SF SOUTHWARD. RIGHT NOW THE MAIN
RAIN LOOKS TO END AROUND 12Z SATURDAY AS IT PULLS OFFSHORE IN THE
NORTH BAY BUT THEN REDEVELOPS BY LATE IN THE DAY ACROSS THE
SOUTHERN SECTIONS OF THE CWA AS THE NEXT SLUG OF MOISTURE MOVES
ONSHORE. PERIODIC HEAVY RAIN IS STILL POSSIBLE SATURDAY NIGHT INTO
SUNDAY BUT MAIN FLOOD THREAT SHOULD BE ENDED BY THEN AS THE COLDER
CORE OF THE LOW PASSES OVERHEAD.

THE WIND ADVISORY HAS BEEN EXTENDED ALONG THE COAST AND COASTAL HILLS
UNTIL 4 PM SATURDAY FOR WIND GUST POTENTIAL TO 45 MPH. THE OTHER
SECTIONS IN THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 4 PM
TODAY. MAIN CONCERN IS IMMEDIATE COAST AND SANTA CRUZ MOUNTAINS AS
NAM MODEL SHOWS 50-60 KNOT WIND POTENTIAL AT 925 MB. HOWEVER MUCH OF
THIS MAY END UP STAYING OVER THE OCEAN. ANY STRONG WINDS ARE NOT
EXPECTED TO PERSIST THROUGH THE PERIOD BUT RATHER THE GUST POTENTIAL
LOOKS TO EXIST DURING THE NEXT 24 HOURS AS THE UPPER LOW AND FRONT
OSCILLATES AROUND.

OVERALL DRYING TREND BY MONDAY MORNING BUT SLIGHT RAIN CHANCES
CONTINUE IN THE GRIDS. VERY LITTLE TIME SPENT ON LONG RANGE CHANGES
TODAY. MAINLY FOLLOWING 12Z ECMWF AND GFS BLEND WITH SURROUNDING
OFFICES.

&&

.AVIATION...VFR TO MVFR CONDITION EXPECTED TO CONTINUE THROUGH
TONIGHT AS A SYSTEM SITUATED OVER THE EASTERN PACIFIC CONTINUES TO
ADVECT MOISTURE OVER THE REGION. GUSTY SOUTHEASTERLY WINDS AND
RAIN WILL CONTINUE THROUGH THE FORECAST PERIOD. WINDS WILL REMAIN
AROUND 15 KT WITH GUSTS AROUND 20 KT. LOCALLY STRONGER WINDS ARE
EXPECTED IN AREAS SUCH AS KSNS AS SOUTHEASTERLY WINDS FUNNEL OUT OF
THE SALINAS VALLEY.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
    .TNGT....GALE WARNING ALL OCEAN ZONES.
         ....SMALL CRAFT ADVISORY SF AND MONTEREY BAYS.
         ....WIND ADVISORY FOR THE COAST AND COASTAL HILLS
             TIL 4 PM SATURDAY AFTERNOON.
         ....FLOOD WATCH SANTA CRUZ MOUNTAINS...MONTEREY COUNTY
             MOUNTAINS AND MONTEREY COAST UNTIL LATE TONIGHT.

&&

PUBLIC FORECAST: R WALBRUN
AVIATION/MARINE: C WALBRUN

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Jan 25, 6:41 PM PST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
641 PM PST FRI JAN 25 2008

CAZ006-505-509-511-512-514-515-517-518-261400-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
641 PM PST FRI JAN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL SECTIONS OF THE SAN
FRANCISCO AND MONTEREY BAY REGIONS...THE NORTHERN SALINAS
VALLEY...THE EAST BAY HILLS...THE SANTA CRUZ MOUNTAINS...AND ALL
MOUNTAINS IN MONTEREY AND SAN BENITO COUNTIES.

.DAY ONE...FRIDAY NIGHT

A WIND ADVISORY CONTINUES ALONG THE COAST...IN THE NORTHERN
SALINAS VALLEY...AND IN THE HILLS UNTIL 4 PM SATURDAY. WIND GUSTS
OF 40 TO 50 MPH ARE POSSIBLE AT TIMES. IN ADDITION A FLOOD WATCH
CONTINUES FOR THE SANTA CRUZ MOUNTAINS AND THE HILLS OF MONTEREY
COUNTY FOR TONIGHT. PLEASE SEE THE LATEST WIND ADVISORY AND FLOOD
WATCH PRODUCTS FOR THE MOST UP TO DATE INFORMATION.

*  WIND ADVISORY.......SEE SFONPWMTR - WWUS76 KMTR FOR DETAILS *

*  FLOOD WATCH.........SEE SFOFFAMTR - WGUS66 KMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF RAIN WITH STRONG WINDS WILL CONTINUE ON SATURDAY.
BY SATURDAY NIGHT WINDS WILL EASE BUT HEAVY RAIN MAY REDEVELOP
SATURDAY NIGHT INTO SUNDAY. DRYING IS EXPECTED SUNDAY NIGHT
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES. PLEASE REPORT ANY
SNOW ACCUMULATIONS...FLOODING...OR WINDS SPEEDS GREATER THAN 35
MPH.

CAZ506>508-510-513-516-261400-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
641 PM PST FRI JAN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SECTIONS OF THE NORTH
BAY...AND VALLEYS OF THE REST OF THE SAN FRANCISCO BAY AREA AS
WELL AS VALLEYS OF SOUTHERN INTERIOR MONTEREY COUNTY.

.DAY ONE...FRIDAY NIGHT

PERIODS OF LOCALLY HEAVY RAIN AND STRONG WINDS WILL CONTINUE
OVERNIGHT INTO EARLY SATURDAY. AN URBAN AND SMALL STREAM FLOOD
ADVISORY IS IN EFFECT FOR THE NORTH BAY COUNTIES THROUGH EARLY
FRIDAY MORNING.

*  FLOOD ADVISORY......SEE SFOFLSMTR - WGUS86 KMTR FOR DETAILS  *

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF RAIN WILL CONTINUE ON SATURDAY WITH HEAVY RAIN POSSIBLE
SATURDAY NIGHT INTO SUNDAY. RAIN WILL TAPER TO SHOWERS BY SUNDAY
NIGHT WITH AN OVERALL DRYING TREND EXPECTED BY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES. PLEASE REPORT ANY
SNOW ACCUMULATIONS...FLOODING...OR WINDS SPEEDS GREATER THAN 35
MPH.

DYKEMA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 10:43 PM PSTFlash Flood WarningMTRMarin3 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.